Endocrine Abstracts (2018) 55 WA5 | DOI: 10.1530/endoabs.55.WA5

Selective-Serotonin-Re-uptake inhibitor induced SIADH on a background of post-operative Diabetes Insipidus

Charmaine Ilangaratne, Samantha Anandappa, Arthur Ogunko, Cynthia Mohandas & Itopa Abedo


Darent Valley Hospital, Dartford, UK.


We present a case of a 79 year old gentleman who attended the emergency department with a one day history of acute confusion and hallucinations. His background included trans-sphenoidal surgery for a gonadotrophic pituitary macro-adenoma in 2012 with subsequent panhypopituitarism and post-operative diabetes insipidus. He also had a history of restless-leg-syndrome for which he took Amitriptyline chronically, COPD and tablet-controlled diabetes mellitus. Of significant note, the patient had been discharged the previous week following an admission with painful legs and diagnosed with peripheral vascular disease thus commenced on Duloxetine as part of a conservative management plan. Blood tests showed an acute hyponatraemia with sodium 109 mmol/l and a normal full blood count, potassium, creatinine and urea. His baseline sodium was between 129 and 135 mmol/l over the previous year. There was no evidence of infection. On initial assessment the patient was confused without any lateralising neurology. He was clinically euvolaemic and normotensive. A palpable bladder was noted. CT head and chest X-ray did not reveal acute pathology. The initial management plan was to hold Desmopressin, (DDAVP), commence intra-venous Hydrocortisone and catheterise. Paired osmolalities revealed a serum osmolality of 234 mosm/kg/H20 (normal value: 275–295), urinary osmolality of 583 mosm/kg/H20, and urinary sodium of 103 mmol/l. He was managed with 2.7% hypertonic saline requiring two 100 ml infusions to raise the sodium above 5 mmols. The rate of correction exceeded 10 mmols within total 24 hours and therefore Desmopressin was re-commenced, initially at a lower dose. Acute hyponatraemia secondary to syndrome of Inappropriate anti-diuretic hormone, (SIADH), was diagnosed and deemed a consequence of recent commencement of Duloxetine, a dual re-uptake inhibitor of serotonin and norepinephrine. This patient was on long-term Amitriptyline, also a selective-serotonin re-uptake inhibitor, as well as Omeprazole and Desmopressin. Both SSRI agents were permanently discontinued; Omeprazole another agent frequently associated with SIADH was switched to Ranitidine. Sodium was carefully monitored and slowly corrected to 135 mmol/L over a period of 72 hours, (low end of normal reference range). His cognitive impairment improved to baseline and he was discharged on his regular dose of oral Desmopressin and steroids. This case highlights how SSRIs potentiated the action of synthetic anti-diuretic hormone in a patient with central Diabetes-Insipidus. It is important to have awareness of SIADH as a side effect of common prescription medications and the cautions necessary for patients with polypharmacy, particularly the elderly.

Article tools

My recent searches

No recent searches.